New York, 2002Damaging Winds in New York, March 9 to 10, 2002
March 9 to 10, 2002 · NWS BGM · 15 events in 15 counties and zones
Damage occurred with a squall line of severe thunderstorms as a strong cold front moved through the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Damage occurred with a squall line of severe thunderstorms as a strong cold front moved through the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 9, 3:00 PM EST, 6 hours earlier.
Area forecast discussion, Mar 9, 3:00 PM EST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 PM EST SAT MAR 9 2002
THE SURFACE COLD FRONT IS ACCELERATING ACROSS THE OHIO VALLEY ABOUT
ON SCHEDULE THIS AFTERNOON WITH LINES OF SHOWERS AND THUNDERSTORMS
DEVELOPING ALONG AND AHEAD OF IT. CLOSER TO HOME, EARLIER AREA OF
LOW CLOUDS OVER OUR SOUTHEASTERN ZONES HAS ACTUALLY EXPANDED IN THE
LAST FEW HOURS AND EVOLVED INTO A MORE CELLULAR CUMULUS FIELD. IN
ADDITION, A FEW SHOWERS ARE DEVELOPING OVER NORTHEAST PA WITHIN THE
AXIS OF HIGHER DEW POINTS (AT OR ABOVE 50F). THROUGH EARLY THIS
EVENING, CLOUDS SHOULD CONTINUE TO THICKEN UP WITH A FEW HIT AND
MISS SHOWERS, MAINLY SOUTH AND EAST OF BINGHAMTON.
THE REAL ACTION COMES LATER THIS EVENING AND OVERNIGHT AS THE ABOVE
MENTIONED FRONT SWEEPS ACROSS THE FORECAST AREA. A FAIRLY BRIEF,
BUT INTENSE PERIOD OF SHOWERS ALONG WITH EMBEDDED THUNDERSTORMS ARE
EXPECTED. ALSO, THE WIND FIELDS CONTINUE TO STRENGTHEN THIS EVENING
AS THE LOW LEVEL JET COMES OVERHEAD. THE COMBINATION OF STRONG
ENVIRONMENTAL WINDS AND STEEPENING LAPSE RATES WILL PROVIDE
FAVORABLE CONDITIONS FOR MIXING OF THESE STRONG WINDS DOWN TOWARDS
THE SURFACE. HENCE, THE WIND ADVISORY WILL STAY UP TONIGHT. ANY
CONVECTIVE CELLS WILL HAVE TO BE WATCHED CLOSELY IN THIS SORT OF
REGIME. STRONG COLD ADVECTION BEHIND THE FRONT WILL TURN ANY
LINGERING RAIN SHOWERS OVER TO SNOW TOWARDS DAYBREAK.
SUNDAY WILL BE COLD AND WINDY. VEERING LOW LEVEL WINDS SHOULD BRING
AN ONGOING LAKE EFFECT SNOW BAND INTO NORTHERN ONEIDA COUNTY DURING
THE AFTERNOON. IT LOOKS LIKE THIS BAND COULD PERSIST INTO THE
EVENING HOURS, SO WEVE DECIDED TO HOIST A LAKE EFFECT SNOW ADVISORY
IN THIS ZONE. FAIRLY DRY AIR/LOW DEW POINTS IN THE LOWER PART OF
THE BOUNDARY LAYER AND DIURNAL EFFECTS FROM THE STRONG MARCH SUN
SHOULD PRECLUDE A MAJOR EVENT BY BREAKING UP SOME OF THE
ORGANIZATION DURING THE AFTERNOON. ELSEWHERE, CONVECTIVE SNOW
SHOWERS WILL BE AROUND ON SUNDAY, ESPECIALLY IN THE NORTHERN AND
WESTERN ZONES WHERE IT WILL BE MOST UNSTABLE CLOSER TO THE COLD CORE
ALOFT. MAINLY JUST FLURRIES ARE ANTICIPATED FROM THE
WILKES-BARRE/SCRANTON ZONES INTO SULLIVAN COUNTY NY.
THINGS BEGIN TO DRY OUT LATER SUNDAY NIGHT AND MONDAY AS THE LOW
LEVEL RIDGE AXIS CROSSES THE AREA. THIS WILL ULTIMATELY KILL ANY
LINGERING LAKE EFFECT ACTIVITY. BY MONDAY AFTERNOON, WERE LOOKING
FOR PARTLY TO MOSTLY SUNNY CONDITIONS WITH MODERATING TEMPERATURES.
WORK ZONES WILL BE SENT OUT SHORTLY. THE FINAL SET WILL GO BETWEEN
3:30 AND 4.
.BGM...WIND ADVISORY TONIGHT FOR ALL OF CENTRAL NY AND NORTHEAST
PA. A LAKE EFFECT SNOW ADVISORY IS IN EFFECT FOR NORTHERN ONEIDA
COUNTY IN NY FOR SUNDAY AFTERNOON AND EVENING.
JUREWICZ
In the hours before
Special weather statement, Mar 9, 7:21 PM EST, 1 hour 39 minutes before
NYZ015>017-022>025-055-PAZ038-100230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
721 PM EST SAT MAR 9 2002
...DAMAGING WINDS TO ACCOMPANY APPROACHING SHOWERS AND
THUNDERSTORMS...
A DEVELOPING LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL CROSS
THE CENTRAL SOUTHERN TIER AND FINGER LAKES OF NY, AND TIOGA COUNTY
NY AND BRADFORD COUNTY PA EARLY THIS EVENING.
DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE IN HEAVY SHOWERS
OR THUNDERSTORMS. THE LINE OF SHOWERS AND THUNDERSTORMS WILL REACH
HORNELL AND DANSVILLE AROUND 8:30 PM, THEN AUBURN, ITHACA, ELMIRA,
OWEGO, AND TOWANDA BETWEEN 9 AND 9:30 PM.
BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE
CONTROL OF YOUR VEHICLE. SECURE LOOSE OBJECTS WHICH MAY BECOME
PROJECTILES IN STRONG WINDS.
PADAVONA
Special weather statement, Mar 9, 7:48 PM EST, 1 hour 12 minutes before
NYZ009-018-036-037-044>046-056-057-062-PAZ039-040-043-044-047-048-
100430-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
748 PM EST SAT MAR 9 2002
...DAMAGING WINDS TO ACCOMPANY APPROACHING SHOWERS AND
THUNDERSTORMS...
A DEVELOPING LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL CROSS
UPSTATE NY AND NORTHEASTERN PA THIS EVENING.
DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE IN HEAVY SHOWERS
OR THUNDERSTORMS. THE LINE OF SHOWERS AND THUNDERSTORMS WILL REACH
SYRACUSE AND OTISCO VALLEY BETWEEN 9:15 AND 9:45 PM, THEN ROME,
MORRISVILLE, CORTLAND, AND WHITNEY POINT BETWEEN 9:45 AND 10:15 PM.
THE SHOWERS AND THUNDERSTORMS WILL PROGRESS INTO NORWICH, ONEONTA,
WALTON, MONTROSE, SCRANTON, AND WILKES BARRE BETWEEN 10 AND 11 PM,
THEN REACH MONTICELLO AND HONESDALE BETWEEN 10:30 PM AND 11:30 PM.
BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE
CONTROL OF YOUR VEHICLE. SECURE LOOSE OBJECTS WHICH MAY BECOME
PROJECTILES IN STRONG WINDS.
PADAVONA
Special weather statement, Mar 9, 7:58 PM EST, 1 hour 2 minutes before
NYZ009-037-036-018-017-016-015-022-023-025-044-045-046-057-056-055-
024-PAZ038-039-040-NYZ062-PAZ048-044-043-047-100600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
758 PM EST SAT MAR 09 2002
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 100 AM EST...
THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 100 AM EST FOR THE FOLLOWING COUNTIES:
ONEIDA NY...
MADISON NY...
ONONDAGA NY...
CAYUGA NY...
SENECA NY...
YATES NY...
STEUBEN NY...
SCHUYLER NY...
TOMPKINS NY...
CORTLAND NY...
CHENANGO NY...
OTSEGO NY...
DELAWARE NY...
BROOME NY...
TIOGA NY...
CHEMUNG NY...
BRADFORD PA...
SUSQUEHANNA PA...
WAYNE PA...
SULLIVAN NY...
PIKE PA...
LACKAWANNA PA...
WYOMING PA...
LUZERNE PA...
A VERY STRONG COLD FRONT ALONG WITH SHOWERS AND POSSIBLE
THUNDERSTORMS WILL SLICE ACROSS CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA THIS EVENING AND BRING THE POTENTIAL FOR DAMAGING WIND
GUSTS OF 55 TO 70 MPH .
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.
TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN
BINGHAMTON.
ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 100 AM EST.
JAB
Thunderstorm Wind, Steuben
- When
- March 9, 9:00 PM EST to 10:00 PM EST
- Where
- Steuben County, Countywide
- Measured
- 60 kt (69 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.283, -77.400
Numerous trees and wires down countywide including Hornell and Addison.
Thunderstorm Wind, Yates
- When
- March 9, 9:30 PM EST to 10:00 PM EST
- Where
- Yates County, Friend
- Measured
- 60 kt (69 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.667, -77.183
Trees and power lines down. Also reported in Milo Center.
Thunderstorm Wind, Seneca
- When
- March 9, 9:40 PM EST to 10:20 PM EST
- Where
- Seneca County, Countywide
- Measured
- 60 kt (69 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.783, -76.850
Scattered trees and small limbs down on power lines.
Thunderstorm Wind, Schuyler
- When
- March 9, 10:00 PM EST to 10:25 PM EST
- Where
- Schuyler County, Countywide
- Measured
- 60 kt (69 mph)
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.400, -76.900
Trees and wires down countywide but mostly in Cayuta and Odessa. House damaged in Cayuta with minor damage to 2 skylights and numerous shingles.
Thunderstorm Wind, Cayuga
- When
- March 9, 10:00 PM EST to 10:10 PM EST
- Where
- Cayuga County, Countywide
- Measured
- 60 kt (69 mph)
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.950, -76.533
Scattered trees and small limbs down on wires countywide. 60 mph wind measured in Weedsport. Also in Weedsport aluminum roofing torn off house.
Thunderstorm Wind, Chemung
- When
- March 9, 10:10 PM EST to 10:45 PM EST
- Where
- Chemung County, Countywide
- Measured
- 60 kt (69 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.133, -76.733
Numerous trees and wires down countywide.
Thunderstorm Wind, Tompkins
- When
- March 9, 10:15 PM EST to 10:45 PM EST
- Where
- Tompkins County, Countywide
- Measured
- 60 kt (69 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.417, -76.500
Trees and wires down countywide.
Thunderstorm Wind, Tioga
- When
- March 9, 10:45 PM EST to 11:05 PM EST
- Where
- Tioga County, Countywide
- Measured
- 60 kt (69 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.217, -76.333
Trees and wires down countywide.
Thunderstorm Wind, Oneida
- When
- March 9, 11:00 PM EST to 11:30 PM EST
- Where
- Oneida County, Countywide
- Measured
- 60 kt (69 mph)
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.283, -75.417
Widespread wind damage to trees and power lines countywide. Structural damage to houses and businesses in Rome at 23:15 EST.
Thunderstorm Wind, Cortland
- When
- March 9, 11:15 PM EST
- Where
- Cortland County, Homer
- Measured
- 60 kt (69 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.633, -76.183
Trees and power lines down in Homer and Cincinnatus.
Thunderstorm Wind, Broome
- When
- March 9, 11:15 PM EST to 11:45 PM EST
- Where
- Broome County, Countywide
- Measured
- 60 kt (69 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.200, -75.767
Trees and power lines down countywide including Vestal and Binghamton.
Thunderstorm Wind, Chenango
- When
- March 9, 11:25 PM EST to 11:55 PM EST
- Where
- Chenango County, Countywide
- Measured
- 60 kt (69 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.450, -75.583
Trees and power lines down countywide including Afton, Bainbridge, Coventry, and Guilford.
Thunderstorm Wind, Otsego
- When
- March 9, 11:50 PM EST to March 10, 12:20 AM EST
- Where
- Otsego County, Countywide
- Measured
- 60 kt (69 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.633, -75.033
Trees, power lines, and poles down including Unadilla, Middlefield, Oneonta, and Springfield.
Thunderstorm Wind, Delaware
- When
- March 10, 12:00 AM EST to 12:30 AM EST
- Where
- Delaware County, Countywide
- Measured
- 60 kt (69 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.217, -74.917
Numerous trees and wires down.
Thunderstorm Wind, Sullivan
- When
- March 10, 12:45 AM EST
- Where
- Sullivan County, Monticello
- Measured
- 60 kt (69 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.650, -74.700
Trees and wires down. Also reported in Hankins.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Illinois, March 9, 20024 deaths · 4 injured · $200,000 · 51 kt wind · 18 events
- High Wind in Ohio, March 9 to 10, 20022 deaths · 8 injured · $8.8 million · 55 kt wind · 28 events
- High Wind in Ohio, March 9, 20021 death · 12 injured · $971,000 · 73 kt wind · 32 events
- Blizzard in Minnesota, March 9, 20021 death · 6 injured · $55,000 · 7 events
- High Wind in Iowa, March 9, 2002$2.5 million · 54 kt wind · 51 events
- Damaging Wind in Illinois, March 9, 20021 death · 50 kt wind · 1 event
- Damaging Wind and High Wind in New York, March 9, 2002$3.2 million · 57 kt wind · 17 events
- High Wind in Michigan, March 9 to 10, 20022 injured · $780,000 · 61 kt wind · 17 events
- Damaging Winds and High Wind in Pennsylvania, March 9 to 10, 2002$415,000 · 30 events
- High Wind in Michigan, March 9, 2002$485,000 · 62 kt wind · 23 events
- Damaging Winds and High Wind in Ohio, March 9, 2002$260,000 · 22 events
- Hail and Damaging Winds in Iowa, March 9, 2002$250,000 · 70 kt wind · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5284668, 5284670, 5284671, 5284669, 5284755, 5284756, 5284757, 5284758, 5284759, 5284760, 5284761, 5283927, 5283928, 5283929, 5283930.